Alert archive / Nevada / High Wind Watches in 2020
High Wind Watch 3, NWS Reno, NV
NWS Reno, NV issued this high wind watch at Mar 11, 2020, 1:53 PM PDT for 7 counties in Nevada; 4 counties in California. It took effect at Mar 13, 2020, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 11, 2020, 1:53 PM PDT (20:53 UTC)
- In effect from
- Mar 13, 2020, 2:00 PM PDT
- Expired
- Mar 12, 2020, 2:02 PM PDT
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS75 KREV 112053 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 153 PM PDT Wed Mar 11 2020 CAZ072-NVZ002-122100- /O.NEW.KREV.HW.A.0003.200313T2100Z-200314T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 153 PM PDT Wed Mar 11 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph possible. Sierra ridge gusts of 100 mph or more possible. * WHERE...Greater Lake Tahoe Area. * WHEN...From Friday afternoon through Saturday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Obviously, this would be an unwise and dangerous time to be out on Lake Tahoe due to rough water and waves up to 5 feet. Travel could be difficult, especially for high profile vehicles. Elevated fire concerns will also exist due to the strong winds and low relative humidity values. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-003-004-122100- /O.NEW.KREV.HW.A.0003.200313T2100Z-200315T0000Z/ Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 153 PM PDT Wed Mar 11 2020 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph possible. * WHERE...Mineral and Southern Lyon Counties, Greater Reno- Carson City-Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From Friday afternoon through Saturday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles traveling on Highway 395 through Washoe Valley and US-95 near Walker Lake. Blowing dust is also possible reducing visibility when traveling on I-80 from Imlay to Fernley and US-95 north of Fallon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
309 WWUS75 KREV 122102 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 202 PM PDT Thu Mar 12 2020 CAZ072-NVZ002-132300- /O.UPG.KREV.HW.A.0003.200313T2100Z-200314T1800Z/ /O.NEW.KREV.WI.Y.0007.200313T2100Z-200314T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 202 PM PDT Thu Mar 12 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 11 AM PDT SATURDAY... * CHANGES..upgraded to a Wind Advisory. * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Greater Lake Tahoe Area. * WHEN...From 2 PM Friday to 11 AM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Obviously, this would be an unwise and dangerous time to be out on Lake Tahoe due to rough water and waves up to 5 feet. Travel could be difficult, especially for high profile vehicles. Elevated fire concerns will also exist due to the strong winds and low relative humidity values. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/orcandles in the event of a power outage. && $$ NVZ001-003-004-132300- /O.UPG.KREV.HW.A.0003.200313T2100Z-200315T0000Z/ /O.NEW.KREV.WI.Y.0007.200313T2100Z-200315T0000Z/ Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 202 PM PDT Thu Mar 12 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 PM PDT SATURDAY... * CHANGES...upgraded to a Wind Advisory. * WHAT...Southwest winds 15 to 25 mph with gusts up to 55 mph expected. * WHERE...Mineral and Southern Lyon Counties, Greater Reno- Carson City-Minden Area and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 2 PM Friday to 5 PM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel could be difficult, especially for high profile vehicles traveling on Highway 395 through Washoe Valley and US-95 near Walker Lake. Blowing dust is also possible reducing visibility when traveling on I-80 from Imlay to Fernley and US-95 north of Fallon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/orcandles in the event of a power outage. && $$ CAZ070-071-NVZ005-132300- /O.NEW.KREV.WI.Y.0007.200313T2100Z-200315T0000Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, and Gerlach 202 PM PDT Thu Mar 12 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 PM PDT SATURDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 55 mph expected. * WHERE...Surprise Valley California, Lassen-Eastern Plumas- Eastern Sierra Counties and Northern Washoe County. * WHEN...From 2 PM Friday to 5 PM PDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result.Travel could be difficult, especially for high profile vehicles traveling on Highway 395 through Susanville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/orcandles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Mar 11, 3:22 AM PDT, 10 hours 31 minutes earlier.
Area forecast discussion, Mar 11, 3:22 AM PDT, 10 hours 31 minutes before
Area Forecast Discussion National Weather Service Reno NV 322 AM PDT Wed Mar 11 2020 .SYNOPSIS... A trough of low pressure will bring some light rain and higher elevation snow showers well south of Highway 50 today. Temperatures will remain above average through Friday. A strong storm arrives this weekend with strong winds followed by heavy mountain snow, possible accumulating lower valley snow, and much colder temperatures. Cold temperatures and snow showers linger into next week. && .SHORT TERM... The axis of a trough of low pressure off the southern California coast extends northeast into the eastern Sierra and portions of western Nevada this morning. Light rain and higher elevation snow has developed along the axis across southern Mono County with precipitation totals between 0.02" and 0.16" so far this morning per HADS and RAWS sites. Snow levels are running near 7000 feet with temperatures along Highway 395 south of Mono Lake in the lower 30s and light snow reported at the Mammoth airport. With precipitation rates light and temperatures in the 30s, roads have managed to remain just wet as seen in CALTRANS cams in Mono County. With all this in mind, it would appear impacts from light snow are minimal this morning and no chain requirements are in place as of this writing. Some of the latest high-res models continue to indicate some rain and higher elevation snow showers popping up under the trough axis across Mono County, and perhaps western Mineral County and near the crest in Alpine County, this afternoon. This is unlikely to cause much of a travel issue as snow levels rise and roads heat up. Elsewhere today, expect sunny to partly cloudy skies with highs 5 degrees or so above average (mid 50s to mid 60s for valleys). Thursday afternoon looks to be breezy across the region with northeast winds gusting up to 25 mph for valleys and slopes as a surface high builds in from the north. Winds decrease Thursday night and switch around to the southwest before ramping up by Friday evening into early Saturday ahead of this weekend's significant winter storm. Thursday and Friday will most likely continue to be relatively warm for this time of year with temperatures above normal. This will change drastically as colder air impacts the Sierra and western Nevada this weekend. Read the long term section for the "business end" of the forecast. -Snyder .LONG TERM...Saturday through next week... High confidence this morning in a potent winter storm to affect the Sierra and western Nevada beginning Saturday and possibly lasting into Monday. Changes were to continue to increase the precip chances from Saturday night through Sunday night as well as increase the QPF. Ensembles are in very good agreement now with the low remaining offshore through Monday morning. With the low just offshore, it is a heavy snow pattern for the Sierra and potentially for western Nevada. While it is still 3-4 days away, some rough details can be determined for the Saturday through Sunday night time period... WINDS: Still looks quite windy Saturday with gusts of 100+ mph possible over the Sierra ridges and gusts of 45-60 mph in the lee side valleys. This will create strong crosswinds, particularly on north-south running highways. Some dust is likely to kick up off the sinks of western Nevada as well. SIERRA SNOW: Will begin sometime Saturday afternoon and continue through Sunday evening. The heaviest snow looks to be around the Tahoe Basin as the front stalls there for a period of time, but this can change. Rough snowfall amounts could exceed 2 feet along the Sierra Crest with around a foot possible in the Tahoe Basin. Several inches are possible for the 395 corridor in Lassen and Mono Counties. WESTERN NEVADA RAIN/SNOW: This is a bit tricker as it depends on timing of the heaviest snowfall. It may briefly start as rain but otherwise it is likely to become all snow Saturday night. Timing is everything here as snowfall during the day will really limit accumulations. However, if it's overnight snowfall accumulation could be significant, particularly for the 395 corridor from Minden to Doyle, including Reno. As of right now, models are showing the heaviest precip timing from 03-18Z Sunday which would almost be ideal for snowfall on the valley floors. Still, only put this as about a 30% chance for all the snow to occur during this time. The range of valley floor accumulation is quite large...from nothing to over 6". The chances of no valley accumulation is still about 40-50%. For Monday into Tuesday, there could be another burst of heavy snow Monday (many EC ensembles) or more just snow showers. The upper low will linger into Tuesday with more snow showers and light mountain accumulations possible. It will remain cold with highs 10-15 degrees below average. Overnight lows will also be chilly with single digits possible in the Sierra valleys under clear skies assuming fresh snow. For the latter half of next week, it is looking drier with temperatures returning close to average for mid-March. There could be another system dropping out of the north late next week, but it looks much weaker with a better potential for an overland trajectory. That is, it looks like any precip that could fall would be very light. X && .AVIATION... VFR conditions north of KBAN to KHTH this morning and only scattered mid cloud cover. South of there, areas of MVFR CIGS/CIGS in -SHSN through 18Z. Then we expect VFR conditions for all areas although mtn tops near KMMH could be obscured at times. Any showers that do develop over the Sierra this afternoon look to remain west of the crest. Then VFR conditions Thursday and Friday with increasing winds late Friday. A potent Sierra storm for the weekend with strong winds, mtn wave turbulence, and LLWS Friday night into Saturday. This will be followed by snow Saturday afternoon into Sunday evening. Sierra terminals will see IFR conditions at times with several inches of snow possible for the terminals. Western Nevada terminals will be IFR/MVFR at times with lighter runway accumulations possible Sunday morning if the heaviest snowfall falls during that time. X && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 1:54 PM PDT | Winter Storm Watch | REV | Douglas, Lyon, Storey, Washoe | 49 hr |
Nearby
High Wind Watches in Nevada, 2020High Wind Watches in California, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.